Hail, Lincoln
- When
- May 15, 3:36 PM CST to 3:41 PM CST
- Where
- Lincoln County, 1.13 mi E of Fayetteville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.150, -86.560
Nickel size hail was reported in Fayetteville.
A very unstable air mass developed as early as midday across the central Tennessee Valley. Scattered strong to severe thunderstorms developed by midday producing very heavy rainfall and small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A very unstable air mass developed as early as midday across the central Tennessee Valley. Scattered strong to severe thunderstorms developed by midday producing very heavy rainfall and small hail. As instability increased during the mid to late afternoon, more numerous thunderstorms developed. Outflow boundary collisions triggered rapid development of new storms which became severe rather quickly in a few instances. A few reports of large hail were received. Isolated flash flooding occurred in southeastern Lincoln County during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 15, 1:50 PM CST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 250 PM CDT FRI MAY 15 2009 .DISCUSSION... SCATTERED TSRA CONTINUE TO MOVE ACROSS THE TENNESSEE VALLEY AREA. WITH NO MAJOR CLOUD COVER TO IMPEDE DESTABILIZATION...ACTIVITY GOT OFF TO AN EARLIER START TODAY. A FEW OF THE STORMS HAVE BEEN STRONG WITH REPORTS OF HAIL UP TO DIME SIZE IN MADISON CO AND FRANKLIN CO TN. MESOANALYSIS SHOWS MODEST INSTABILITY...WITH MLCAPES AROUND 2000 J/KG...ACROSS MOST OF THE AREA. BUT BULK SHEAR IS VIRTUALLY NIL. WITH DCAPES BETWEEN 500-1000 J/KG...BRIEF DAMAGING WINDS ARE THE PRIMARY CONCERN WITH ANY STRONG STORMS THIS AFTERNOON AND EVENING. SLOW STORM MOTIONS MEAN LOCALLY HEAVY RAINFALL COULD BE A CONCERN. BRIEF FLASH FLOODING WAS REPORTED AROUND NOON IN NEW MARKET. ITS A RATHER WARM DAY WITH TEMPS IN THE MID 80S ACROSS MUCH OF NORTH AL AND SOUTHERN MIDDLE TN...EXCEPT IN RAIN-COOLED AREAS. SHORT TERM (TONIGHT THROUGH MONDAY)... PRIMARY SHORT TERM CONCERNS CONTINUE TO CENTER AROUND PRECIPITATION THIS WEEKEND. MOST OF THE ONGOING SHOWERS ARE EXPECTED TO TAPER THIS EVENING. HOWEVER THE 12Z SPC 4KM WRF AND 12Z HI-RES WRF HINT AT SOME CONVECTION OVER NW ALABAMA BEFORE DAYBREAK. THUS WILL LEAVE CHANCE POPS IN FOR THE OVERNIGHT HOURS. SATURDAY STILL LOOKS QUITE WET. WE MAY SEE A BIT OF A BREAK IN THE PRECIP IN THE MORNING HOURS...WITH SOME BREAKS IN THE CLOUDS ALLOWING TEMPS TO RISE INTO THE LOW TO MID 80S. OF COURSE THIS WOULD ONLY SERVE TO ENHANCE DEVELOPMENT ALONG AND AHEAD OF THE APPROACHING COLD FRONT BY THE AFTERNOON HOURS. MUCH LIKE THE PAST COUPLE DAYS...THERE WILL LIKELY BE RESPECTABLE INSTABILITY BUT WIND SHEAR WILL BE LACKING. CONSEQUENTLY...NO WIDESPREAD SEVERE WEATHER IS EXPECTED...BUT A FEW SEVERE STORMS CANNOT BE RULED OUT. MAIN THREATS WOULD BE STRAIGHT LINE WINDS AND SMALL HAIL. HEAVY RAINFALL IN INDIVIDUAL STORMS COULD ALSO CAUSE FLASH FLOODING CONCERNS IN LOCALIZED AREAS...BUT CONFIDENCE IN WIDESPREAD FLOODING IS TOO LOW TO WARRANT ISSUING A WATCH. MODELS CONTINUE TO BE QUICKER WITH FRONTAL PASSAGE SATURDAY NIGHT. THOUGH SCATTERED LIGHT SHOWERS WILL STILL BE POSSIBLE SUNDAY MORNING...I BELIEVE IT WILL MAINLY BE OVER SERN PORTIONS OF THE CWA...AND AMOUNTS WILL PROBABLY BE LIGHT. MUCH COOLER AND DRIER AIR WILL FILTER IN TO THE AREA THROUGHOUT THE DAY...AND SKIES MAY CLEAR BEFORE SUNSET. MOS CONTINUES TO TREND DOWNWARD WITH MAX TEMPS BEHIND THE FRONT SUNDAY. THE MAV ACTUALLY HAS A HIGH OF 61 FOR HUNTSVILLE. LIKE YESTERDAY I OPTED TO TREND DOWNWARD WITH FORECAST HIGHS...BUT NOT AS FAR AS MOS. SUN NIGHT LOWS ARE STILL EXPECTED TO REACH THE 40S AND SOME OF OUR TYPICALLY COOL LOCATIONS /THINK LYNCHBURG/ COULD POSSIBLY REACH THE LOWER 40S. IF YOURE IN TO SUNNY SKIES...DRY AIR...AND TEMPS IN THE 70S LIKE I AM...THEN MONDAY IS GOING TO BE A GREAT DAY FOR YOU...WEATHER WISE AT LEAST. ENJOY IT WHILE YOU CAN...BECAUSE SUMMERTIME WEATHER IS KNOCKING ON THE DOOR. -DL LONG TERM (TUESDAY THROUGH FRIDAY)... DRY CONDITIONS ARE EXPECTED FOR THE BEGINNING OF NEXT WEEK. COOLER AND DRIER WEATHER WILL GIVE WAY TO WARM AND MUGGY CONDITIONS MIDWEEK AS HIGH PRESSURE BUILDS INTO THE REGION. AFTERNOON HIGH TEMPERATURES WILL REACH INTO THE LOWER 80S WITH DEWPOINTS IN THE LOWER 60S. A COLD FRONT WILL APPROACH THE TENNESSEE VALLEY LATE NEXT WEEK... KEEPING THE CHANCES FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THE WEEKEND. ALSO WORTH NOTING IN THE EXTENDED IS THE FACT THAT MODELS ARE STILL KEEPING A DEVELOPING LOW IN THE GOM/WRN ATLANTIC. GIVEN THAT THE FORECAST IS 240 HRS FROM NOW...A LOT CAN OBVIOUSLY CHANGE. HOWEVER...IT WILL BE SOMETHING WORTH WATCHING NOW THAT MORE MODELS ARE ON BOARD WITH THE SOLUTION OF A POSSIBLE EARLY-SEASON TROPICAL SYSTEM. -12 && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 66 83 56 65 47 / 30 90 80 30 0 SHOALS 65 81 56 67 47 / 30 90 80 30 0 CULLMAN 65 81 58 64 46 / 30 90 80 30 10 FAYETTEVILLE 64 80 56 65 46 / 30 90 80 30 0 ALBERTVILLE 63 81 58 66 46 / 30 90 80 40 10 FORT PAYNE 64 82 57 67 47 / 30 90 80 50 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && 16/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1145 AM CDT FRI MAY 15 2009 ALZ001>010-016-TNZ076-096-097-160400- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1145 AM CDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE REGION THROUGH THIS EVENING...AND MAY LINGER INTO TONIGHT AS A COLD FRONT APPROACHES THE REGION FROM THE NORTHWEST. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...CAPABLE OF PRODUCING DAMAGING WINDS AND FREQUENT LIGHTNING. HOWEVER...DUE TO ABUNDANT MOISTURE AND RELATIVELY SLOW STORM MOTION...CONDITIONS ARE FAVORABLE FOR LOCALIZED FLOODING WHERE STORMS DEVELOP. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THE COLD FRONT WILL SLOWLY MOVE INTO THE CENTRAL TENNESSEE VALLEY SATURDAY AND SATURDAY NIGHT...PROMPTING ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...BUT LOCALIZED FLOODING IS LIKELY TO REMAIN THE PRIMARY THREAT. THE THREAT FOR RAIN AND THUNDERSTORMS WILL DIMINISH SIGNIFICANTLY BY MIDDAY SUNDAY AS THE FRONT PUSHES SOUTH OF THE TENNESSEE VALLEY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. BCC/CBD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 201 PM CDT FRI MAY 15 2009 TNZ097-151930- FRANKLIN- 201 PM CDT FRI MAY 15 2009 ...SIGNIFICANT WEATHER ALERT FOR EASTERN FRANKLIN COUNTY UNTIL 230 PM CDT... AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SHERWOOD...OR 12 MILES SOUTHEAST OF WINCHESTER...MOVING NORTHEAST AT 15 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ST. ANDREWS...SEWANEE. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 301 PM CDT FRI MAY 15 2009 TNZ096-152030- LINCOLN- 301 PM CDT FRI MAY 15 2009 ...SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY UNTIL 330 PM CDT... AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HARMS...OR 7 MILES WEST OF FAYETTEVILLE... MOVING NORTHEAST AT 15 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... FAYETTEVILLE. HOWELL. BELLEVILLE...PETERSBURG. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. CA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
318 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM HAIL NEW MARKET 34.91N 86.43W
05/15/2009 E0.25 INCH MADISON AL PUBLIC
AT NEW MARKET SCHOOL.
1215 PM HAIL 3 SE MOORES MILL 34.82N 86.49W
05/15/2009 E0.50 INCH MADISON AL EMERGENCY MNGR
DIME SIZE HAIL REPORTED ALONG WINCHESTER RD NEAR MOUNT
CARMEL.
1240 PM FLASH FLOOD 1 ENE NEW MARKET 34.92N 86.41W
05/15/2009 MADISON AL EMERGENCY MNGR
FLASH FLOODING FORCED THE CLOSURE OF OLD MOUNTAIN FORK RD
NEAR WINCHESTER RD.
0102 PM HAIL DECHERD 35.21N 86.09W
05/15/2009 E0.50 INCH FRANKLIN TN TRAINED SPOTTER
DIME SIZE HAIL REPORTED...RELAYED BY WFO OHX.
&&
DLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 325 PM CDT FRI MAY 15 2009 ALZ001-002-152100- COLBERT-LAUDERDALE- 325 PM CDT FRI MAY 15 2009 ...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES UNTIL 400 PM CDT... AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PRIDE LANDING...OR 7 MILES WEST OF TUSCUMBIA...MOVING NORTHEAST AT 15 MPH. DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... TUSCUMBIA. OAKLAND...SHEFFIELD. UNDERWOOD-PETERSVILLE...FLORENCE. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. CA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 347 PM CDT FRI MAY 15 2009 TNZ096-152130- LINCOLN- 347 PM CDT FRI MAY 15 2009 ...SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY UNTIL 430 PM CDT... AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BELLEVILLE...OR 7 MILES NORTH OF FAYETTEVILLE...MOVING NORTHEAST AT 15 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BOONEVILLE. CHESTNUT RIDGE. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. CA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
435 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL FAYETTEVILLE 35.15N 86.56W
05/15/2009 E0.25 INCH LINCOLN TN EMERGENCY MNGR
&&
DLThe Northeast Alabama radar (KHTX), 50 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
3 hail, 1 flash flood. Local standard time, as filed.
Nickel size hail was reported in Fayetteville.
Penny size hail was reported 1 mile northeast of Fayetteville.
Nickel size hail was reported at the intersection of Hwy 231 and the Hwy 64 bypass.
Heavy rainfall from strong to severe thunderstorms caused 1 foot of water to accumulate over Echols Road near Vanntown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172024, 172025, 172027, 172023.